Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2016, 6:37 PM CDT for Calhoun County, Chickasaw County, Yalobusha County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2016, 6:37 PM CDT (23:37 UTC)
- Expired
- Apr 6, 2016, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, MS, Chickasaw County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 6:40 PM CDT | HAIL 1 | 5 S Water Valley, MS | PICTURE OF QUARTER SIZED HAIL RELAYED VIA TWITTER PICTURE |
| Apr 6, 7:16 PM CDT | HAIL 1 | Calhoun City, MS | QUARTER SIZED HAIL REPORTED IN CALHOUN CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1907 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -122 m²/s²
- 0-3 km storm-relative helicity
- -151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WUUS54 KMEG 062337
SVRMEG
MSC013-017-161-070030-
/O.NEW.KMEG.SV.W.0060.160406T2337Z-160407T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT WED APR 6 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
* UNTIL 730 PM CDT
* AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VELMA...OR 8
MILES SOUTH OF WATER VALLEY...MOVING SOUTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
HOUSTON...WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
COFFEEVILLE...PITTSBORO...VELMA...PYLAND...BIG CREEK...WOODLAND...
TABBVILLE...RETREAT...LOYD...SPEARMAN...ELLARD...BENWOOD...SKUNA
AND PINE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3399 8974 3415 8964 3392 8896 3374 8907
3374 8919 3373 8919
TIME...MOT...LOC 2337Z 296DEG 35KT 3404 8961
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
177
WWUS54 KMEG 070003
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
703 PM CDT WED APR 6 2016
MSC161-070012-
/O.CAN.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
YALOBUSHA MS-
703 PM CDT WED APR 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YALOBUSHA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
3374 8919 3373 8919
TIME...MOT...LOC 0002Z 308DEG 29KT 3392 8945
$$
MSC013-017-070030-
/O.CON.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
CHICKASAW MS-CALHOUN MS-
703 PM CDT WED APR 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN CHICKASAW AND CENTRAL CALHOUN COUNTIES...
AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PITTSBORO...OR 19 MILES SOUTHEAST OF WATER VALLEY...MOVING SOUTHEAST
AT 35 MPH. QUARTER SIZE HAIL WAS REPORTED SOUTH OF WATER VALLEY
AROUND 6:40 PM CDT.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
PYLAND...BIG CREEK...WOODLAND...TABBVILLE...RETREAT...LOYD...
BOUNDS...ATLANTA...ELLARD...THORN...ANCHOR...SHEPHERD AND SKUNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
3374 8919 3373 8919
TIME...MOT...LOC 0002Z 308DEG 29KT 3392 8945
HAIL...1.00IN
WIND...<50MPH
$$658
WWUS54 KMEG 070021
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
721 PM CDT WED APR 6 2016
MSC013-017-070030-
/O.EXP.KMEG.SV.W.0060.000000T0000Z-160407T0030Z/
CHICKASAW MS-CALHOUN MS-
721 PM CDT WED APR 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHICKASAW AND
CENTRAL CALHOUN COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3388 8951 3410 8951 3392 8896 3374 8907
3374 8919 3373 8919
TIME...MOT...LOC 0018Z 296DEG 35KT 3392 8945
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:29 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 6, 6:29 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 629 PM CDT WED APR 6 2016 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 323 PM CDT WED APR 6 2016/ DISCUSSION... CURRENTLY... AT 3 PM CDT SURFACE ANALYSIS EXTENDS A COLD FRONT FROM NORTHERN INDIANA SOUTHWESTWARD THROUGH THE MISSOURI BOOTHEEL AND INTO SOUTH CENTRAL ARKANSAS. H5 ANALYSIS EXTENDS A TROUGH AXIS FROM NORTHERN WISCONSIN SOUTHWARD THROUGH NORTHERN LOUISIANA. ACROSS THE MIDSOUTH WINDS ARE STRONG AND GUSTY FROM THE SOUTH OUT AHEAD OF THE FRONT WITH GUSTS AS HIGH AS 45 MPH RECORDED THIS AFTERNOON. TEMPERATURES AHEAD OF THE FRONT HAVE REACHED THE UPPER 60S TO LOWER 70S. MEANWHILE BEHIND THE FRONT WINDS ARE TURNING TO BE MORE WEST NORTHWESTERLY WITH TEMPERATURES GENERALLY IN THE UPPER 50S TO MID 60S. ONGOING CONVECTION ASSOCIATED WITH THE FRONT CURRENTLY ALONG THE MISSISSIPPI RIVER WILL GRADUALLY MOVE EAST AS THE FRONT PROGRESSES LATE THIS AFTERNOON AND EVENING. LACKING INSTABILITY AND DECENT LOW LEVEL MOISTURE...CONVECTION WILL LIKELY REMAIN A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SOME ELEVATED INSTABILITY IN EASTERN EXTENTS OF THE FA COULD LEAD TO A FEW STRONG STORMS THIS AFTERNOON...SO WILL MAINTAIN SUCH WORDING IN THE HWO. SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE REGION BY 10 PM AS THE FRONT REMAINS PROGRESSIVE TO THE EAST. NORTHWEST FLOW ALOFT WILL ENSUE ON THURSDAY AS DRY CONDITIONS RETURN TO THE FORECAST WITH WESTERLY SURFACE WINDS AND HIGHS NEAR 70 FOR MOST OF THE REGION. A REINFORCING COLD FRONT WILL MOVE THROUGH LATE ON THURSDAY AS A SUBTLE WAVE MOVES THROUGH THE UPPER ROUGH AXIS ALOFT...PRODUCING ONLY SLIGHT CHANCES FOR POPS FOR EXTREME NE EXTENTS OF THE FA. OTHERWISE CONDITIONS WILL REMAIN DRY THROUGH THE END OF THE WEEK AND THROUGH MUCH OF THE WEEKEND. COOLER CONDITIONS FOR FRIDAY AND SATURDAY AS COOL HIGH PRESSURE BUILDS INTO THE REGION WITH TEMPERATURES ONLY NEAR 60 ON SATURDAY...A GOOD TEN DEGREES BELOW NORMAL FOR EARLY APRIL. HIGH PRESSURE WILL SHIFT EAST BY SUNDAY WITH TEMPERATURES WARMING AS SURFACE WINDS BECOME SOUTHERLY. A LOW PRESSURE CENTER WILL DEVELOP TO THE WEST OF THE REGION BY SUNDAY ALONG A TRAILING COLD FRONT ASSOCIATED WITH A STORM SYSTEM OVER THE NORTHERN PLAINS...INCREASING POPS FOR LATE SUNDAY AND THROUGH THE END OF THE PERIOD AS MODELS MOVE THE SYSTEM DIRECTLY OVER THE MIDSOUTH BY LATE TUESDAY. ZDM && .AVIATION... 00Z TAF CYCLE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTH MISSISSIPPI THIS EVENING. WINDS WILL BE MAINLY FROM THE WEST THIS EVENING AT 10 TO 15 KNOTS THIS EVENING WITH SOME HIGHER GUSTS POSSIBLE. WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH HIGHER GUSTS THURSDAY AFTERNOON. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 6, 4:46 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 446 AM CDT WED APR 6 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 446 AM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND SMALL HAIL ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 6, 5:34 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED APR 6 2016
MSZ010-011-020-062315-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
534 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...
TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 534 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TUTWILER...OR 12
MILES SOUTHEAST OF CLARKSDALE...MOVING SOUTHEAST AT 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND SOUTHWESTERN
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3376 9024 3377 9019 3378 9017 3381 9018
3381 9032 3390 9045 3399 9045 3399 9059
3400 9061 3415 9049 3389 8992 3383 8993
3382 8998 3381 8998 3381 9013 3372 9014
3372 9018
TIME...MOT...LOC 2234Z 303DEG 33KT 3404 9048Local storm report, Apr 6, 5:38 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG MILAN 35.92N 88.75W
04/06/2016 GIBSON TN BROADCAST MEDIA
TREE UPROOTED AND LANDED ON HOME IN MILAN ON LEA LANE.
SEVERAL OTHER REPORTS THROUGHOUT WEST TENNESSE OF SMALLER
TREES DOWN
&&
JPMLocal storm report, Apr 6, 5:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM LIGHTNING 2 E WHITEHAVEN 35.02N 90.00W
04/06/2016 SHELBY TN BROADCAST MEDIA
*** 2 INJ *** 2 FEDEX EMPLOYEES WERE INJURED BY LIGHTNING
AT THE FEDEX HUB LOCATED AT KMEM.
&&
JPMSpecial weather statement, Apr 6, 6:10 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT WED APR 6 2016
MSZ020-062330-
TALLAHATCHIE MS-
610 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 610 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR PAYNES...OR 11
MILES SOUTHWEST OF CHARLESTON...MOVING SOUTHEAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN SOUTHEASTERN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3376 9020 3377 9018 3378 9017 3381 9018
3381 9027 3382 9029 3397 9017 3386 8993
3383 8993 3382 8998 3381 8998 3381 9013
3372 9014
TIME...MOT...LOC 2310Z 303DEG 32KT 3386 9016Special weather statement, Apr 6, 6:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED APR 6 2016
MSZ021-022-070015-
YALOBUSHA MS-CALHOUN MS-
630 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 630 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER VELMA...OR NEAR
WATER VALLEY...MOVING SOUTHEAST AT 30 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN EASTERN YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3382 8951 3387 8951 3387 8958 3403 8981
3418 8969 3403 8931 3380 8948
TIME...MOT...LOC 2330Z 299DEG 28KT 3407 8968The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 5:34 PM CDT | Special Weather Statement | MEG | Tallahatchie | 41 min |
| Apr 6, 6:10 PM CDT | Special Weather Statement | MEG | Tallahatchie | 20 min |
| Apr 6, 6:30 PM CDT | Special Weather Statement | MEG | Yalobusha | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.